Mississippi, 2017

Damaging Wind in Mississippi, June 23, 2017

June 23, 2017 · NWS MEG · 1 event in 1 county or zone

Severe thunderstorms from the remnants of Tropical Storm Cindy produced damaging winds across portions of the Midsouth during the afternoon and early evening hours of June 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Severe thunderstorms from the remnants of Tropical Storm Cindy produced damaging winds across portions of the Midsouth during the afternoon and early evening hours of June 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 23, 10:04 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 23, 10:04 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1104 AM CDT Fri Jun 23 2017

.UPDATE...

Tropical Depression Cindy will continue to track northeastward
through Northwest Tennessee this afternoon. As a result, rain
bands will continue to impact much of West Tennessee and Northeast
Mississippi. Meanwhile, a cold front that is currently located
across Southwest Missouri will push southeastward into Northeast
Arkansas. Several short term models indicate the atmosphere will
destabilize to allow for shower and thunderstorm development along
and ahead of the front. Will update shortly to make some minor
adjustments to afternoon POPS.

KRM

&&

.DISCUSSION... /issued 348 AM CDT Fri Jun 23 2017/

The remnants of Cindy remain the focus for this forecast update.
Early morning satellite and radar trends show an increase in
convection to the Northeast of the center of circulation. The HRRR
model seems to have a very good handle on this
development...although it seems to have the low/Cindy a bit too
far North. WPC 24hr QPF totals are below 3 inches with 3 and 6 hr
Flash Flood guidance of 2.5-3.5 inches and 3-4 inches
respectively. Observed three hour rainfall rates associated with
the convection in East Arkansas are increasing but remain below
1.5 inches per hour. Precipitable water values in excess of two
inches...may result in rain rates as high as 2 inches per hour
over the next few hours. Vertical wind profiles near and West of
the Mississippi are more unidirectional than they are farther East
supporting training of showers/thunderstorms. However as the
low/Cindy moves to the Northeast...the focus for the any training
storms should shift East. Not very confident that the ongoing
Flash flood watch is warranted...but with the recent convective
development and coordination with surrounding offices decided to
not make any changes.

The Storm Prediction Center has included a small portion of West
Tennessee and Northeast Mississippi...mainly near the Tennessee
River and Alabama state line in a Slight Risk for severe
thunderstorms today. Farther West to the Mississippi River there
is a Marginal risk. The main threat will be brief tornadoes to the
East of the center of circulation where vertical shear is
maximized.

Highs today...and for the next 5 days or more should remain below
normal. Some guidance even keeps far Northern portions of the
Midsouth in the 70s for highs early next week. That seems unlikely
in late June...so I tacked on a couple degrees to guidance during
that timeframe. After midweek high temperatures should rebound
back to within a couple degrees of normal...generally in the upper
80s. After Cindy moves out of the area this evening and a cold
front shifts through the area tonight there does not appear to be
any enhanced chance of rain for the next 7 days. No plans to add
anything to the HWO.

30

&&

.AVIATION...
12Z TAF cycle

Low clouds will remain over the region for much of the day as the
remnants of Tropical Storm Cindy move across the forecast area.
Periods of rain will continue through much of the daylight hours
as well. Conditions will improve late tonight with VFR conditions
returning. Winds will be mainly from the south today at 10 to 15
knots with higher gusts shifting to the north tonight.

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Wind Advisory until 1 PM CDT this afternoon for Craighead-
     Crittenden-Cross-Lee AR-Mississippi-Phillips-Poinsett-St.
     Francis.

MO...Flash Flood Watch through this evening for Dunklin-Pemiscot.

     Wind Advisory until 4 PM CDT this afternoon for Dunklin-Pemiscot.

MS...Flash Flood Watch through this evening for Benton MS-Coahoma-
     DeSoto-Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-
     Tunica-Yalobusha.

     Wind Advisory until 1 PM CDT this afternoon for Coahoma-DeSoto-
     Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica-
     Yalobusha.

TN...Flash Flood Watch through this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-Obion-
     Shelby-Tipton-Weakley.

     Wind Advisory until 1 PM CDT this afternoon for Fayette-Haywood-
     Lauderdale-Shelby-Tipton.

     Wind Advisory until 4 PM CDT this afternoon for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Gibson-Henderson-
     Henry-Lake-Madison-Obion-Weakley.

&&
Hazardous weather outlook, Jun 23, 8:07 AM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
907 AM CDT Fri Jun 23 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241615-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
907 AM CDT Fri Jun 23 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A flash flood watch is in effect tonight for much of the Mid-South
except Northeast Mississippi and parts of Northeast Arkansas.

A wind advisory has been issued for portions of the Mid-South due
to gusty winds from Tropical Depression Cindy. Speeds of 25 MPH
sustained with gusts up to 40 MPH will be possible at times.

A few strong to severe storms are possible today to the East of
the center of circulation associated with the remnants of
Cindy....mainly in Northeast Mississippi and West Tennessee near
the Tennessee River. Brief tornadoes are the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Friday evening.

In the hours before

Special weather statement, Jun 23, 6:26 AM CST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
726 AM CDT Fri Jun 23 2017

ARZ027-035-036-048-049-058-MSZ001>017-020>024-TNZ049-050-052>055-
088>092-231530-
Poinsett-Cross-Crittenden-St. Francis-Lee AR-Phillips-DeSoto-
Marshall-Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-
Coahoma-Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba-
Tallahatchie-Yalobusha-Calhoun-Chickasaw-Monroe-Tipton-Haywood-
Madison-Chester-Henderson-Decatur-Shelby-Fayette-Hardeman-McNairy-
Hardin-
Including the cities of Harrisburg, Wynne, West Memphis,
Forrest City, Marianna, Helena, West Helena, Southaven,
Olive Branch, Holly Springs, Ashland, Ripley MS, Corinth, Iuka,
Tunica, Senatobia, Booneville, Clarksdale, Marks, Batesville,
Oxford, New Albany, Pontotoc, Tupelo, Fulton, Charleston,
Water Valley, Coffeeville, Bruce, Calhoun City, Houston, Okolona,
Amory, Aberdeen, Covington, Brownsville, Jackson, Henderson,
Lexington, Parsons, Decaturville, Bartlett, Germantown,
Collierville, Memphis, Millington, Somerville, Oakland, Bolivar,
Selmer, and Savannah
726 AM CDT Fri Jun 23 2017

...BRIEF GUSTY WIND EXPECTED AS THE REMNANTS OF CINDY TRACK
ACROSS THE MIDSOUTH...

Wind gusts to 40 mph will be possible this morning along the
leading edge of enhanced convection associated with the remnants
of tropical storm Cindy. Sustained winds may exceed 25 mph along
with the higher gusts but should not last more than should 30
minutes at any given location.

The radar

The Columbus AFB radar (KGWX), 15 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 23, 11:15 AM CST to 11:25 AM CST
Where
Monroe County, 2.44 mi E of Amory to 2.94 mi WSW of Hatley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.986, -88.458

Power line down on Hatley road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700481.